Does Ozempic® (Semaglutide) Cause Depression?
The link between Ozempic and depression is unclear at this time. Mood changes including new or worsening depression are listed as a potential side effect of Ozempic® on the drug manufacturer’s website, and the European Medicines Agency recently opened up an investigation into a link between Ozempic and similar medications and increased risk of suicidal thoughts and self-harming behavior. At the time of writing this, there have only been a small number of cases reported, however. It’s also important to note that there are already high background rates of depression and suicidal ideation among patients struggling with their weight. Clinical trials of Ozempic have not demonstrated a significant increased risk for depression. Furthermore, Ozempic has actually been shown to improve the quality of life of patients taking it and studies have shown that weight loss itself can lead to improved symptoms of depression. Therefore, through its impact on weight loss, Ozempic may be a helpful tool for those struggling with depression.
Nathaniel Pedley, MD
Dr. Nathaniel Pedley is an internist and obesity medicine specialist who is passionate about supporting patients in achieving their health goals. He attended Amherst College in Massachusetts for undergrad, and completed a post-baccalaureate in pre-medical studies at Columbia University. He continued at Columbia University for medical school and went on to complete his residency in internal medicine at UCLA where he served as a Project Lead for the UCLA Department of Medicine Quality Team and a peer mentor to junior residents.